By Topic

IEEE Transactions on Automatic Control

Issue 8 • August 1985

Filter Results

Displaying Results 1 - 25 of 34
  • [Front cover and table of contents]

    Publication Year: 1985, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (193 KB)
    Freely Available from IEEE
  • Disturbance decoupling problems via dynamic output feedback

    Publication Year: 1985, Page(s):756 - 764
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1001 KB)

    This paper considers the disturbance decoupling problems, with or without internal stability and pole placement, via dynamic output feedback using polynomial and rational matrix techniques. We show that in all three problems considered, the central solvability condition can be expressed as a two-sided matching problemA = BXC, whereA, B, andCare the polynomial syste... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A quasi-linear estimation method--Application to Kalman filtering with stochastic regressors

    Publication Year: 1985, Page(s):767 - 771
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (504 KB)

    An estimation method, called quasi-linear estimation, is presented. Quasi-linear estimation is aimed to give an intermediate possibility between linear and nonlinear estimation. A quasi-linear estimator of a parameter vector a given two observation vectorsyandzis defined to be of the formp + Qy, where the vectorpand the matrixQare... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Global external linearization of nonlinear systems via feedback

    Publication Year: 1985, Page(s):808 - 811
    Cited by:  Papers (42)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (402 KB)

    This note presents necessary conditions and sufficient conditions for an affine nonlinear system to be globally feedback equivalent to a controllable linear system over an open subsetVof Rn. WhenVequals Rn, necessary and sufficient conditions are obtained. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A simplified minimal realization of a transfer-function matrix using its modified Markov parameters

    Publication Year: 1985, Page(s):816 - 818
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (331 KB)

    A technique for the simplified minimal realization of a transfer function matrix by its expansion about an arbitrary point "a" is proposed. The resulting quadruple [A, B, C, D] from this technique is more general than the quadruple [A, B, C, D] resulting from existing techniques. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Structural invertibility of transfer functions

    Publication Year: 1985, Page(s):818 - 819
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (271 KB)

    In this note, we study certain properties of a transfer function in terms of the structure of the state-space representation (A, B, C). Specifically, the rank of the transfer function and the degree of a decoupled system (which can be obtained by applying a left decoupler) are characterized in terms of the structure of (A, B, C). View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exact control of linear systems with multiple controls

    Publication Year: 1985, Page(s):825 - 827
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (206 KB)

    It is shown how the linear control systemdot{x} = Ax + BuwhereAandBaren times nandn times mmatrices, respectively, can be driven from an arbitrary initial conditionx(0) = x_{0} in E^{n}to an arbitrary final conditionx(T) = x_{f} in E^{n}by a vectoru = (u_{i})of piecewise constant controlsu_{i}(t)in a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Existence of dominant solutions in linear output feedback

    Publication Year: 1985, Page(s):828 - 829
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    The standard LQ-regulator is known to be a dominant controller in the sense that the optimal cost is minimal for all initial statesx_{0} in R^{n}. In general, static or dynamic output feedback controllers do not have this dominance property. In this note, it is shown that in the general multivariable case and for the original cost functional, a dynamic output feedback controller using a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1985, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (336 KB)
    Freely Available from IEEE
  • Optimal control of admission to a queueing system

    Publication Year: 1985, Page(s):705 - 713
    Cited by:  Papers (202)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1208 KB)

    Congestion in a queueing system can sometimes be controlled by restricting arrivals, either by "closing a gate" or by charging an entrance fee or toll. We review both static (open-loop) and dynamic (closed-loop) models for control of admission to a queueing system. The main emphases are on the difference between socially optimal and individually optimal (equilibrium) controls and on the use of dyn... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic stability improvements of multiparameter nonlinear singularly perturbed systems

    Publication Year: 1985, Page(s):802 - 804
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    In this note we study the asymptotic stability properties of multiparameter singularly perturbed systems. We show that by introducing a new fast variable, improved results are obtained for estimating the upper bound of the perturbation parameter and the region of attraction. An example is provided to demonstrate the improvements. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Model reduction via a quasi-Kalman decomposition

    Publication Year: 1985, Page(s):786 - 790
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    A system theoretic model reduction algorithm is proposed which appears to be simple to work with. The algorithm is based on a quasi-Kalman decomposition. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On 2-D pole placement

    Publication Year: 1985, Page(s):819 - 822
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    The problem of characteristic polynomial assignment by dynamic output feedback in 2-D systems is solved via 2-D polynomial methods. A simple necessary and sufficient condition is given. The class of all assignable characteristic polynomials is described in a parametric form. Stable and causal solutions are treated. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonlinear versus linear control in the direct output feedback stabilization of linear systems

    Publication Year: 1985, Page(s):799 - 802
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    This paper investigates the use of nonlinear direct output feedback in the control of linear time-invariant systems. Inparticular, it is concerned with those nonlinear controllers which result in a closed loop system which is quadratically stable. That is, the closed loop nonlinear system is asymptotically stable and furthermore, a quadratic Lyapunov function can be used to establish this stabilit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the causal factorization problem

    Publication Year: 1985, Page(s):811 - 813
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (400 KB)

    In this note the formalism of the infinite zero module and of the infinite pole module is used to analyze the causal factorization problem. This allows us to express its solutions in terms of zeros and poles at infinity and to have a better understanding of both the problem and the techniques previously proposed by various authors to solve it. Moreover, we obtain a characterization, in terms of th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic analysis of the bias of the modified Yule-Walker estimator

    Publication Year: 1985, Page(s):765 - 767
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    An explicit formula is derived for the asymptotic bias in the autoregressive estimates obtained by the modified Yule-Walker method. The sample bias obtained in Monte-Carlo simulations is compared to the theoretical formulas for two examples. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonparametric kernel algorithm for recovery of functions from noisy measurements with applications

    Publication Year: 1985, Page(s):782 - 784
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    This note presents a kernel algorithm for recovery of a regression function from noisy data. Conditions are provided that assure pointwise convergence in the mean square and almost sure senses. An application to a class of linear system identification problems is discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stabilization and regulation of nonlinear singularly perturbed systems--Composite control

    Publication Year: 1985, Page(s):739 - 747
    Cited by:  Papers (52)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (856 KB)

    For a general class of nonlinear singularly perturbed systems, a two-time-scale analysis and design procedure for stabilization and regulation is presented. It is shown that, under a set of conditions, the composite control proposed by Chow and Kokotovic [5], asymptotically stabilizes the desired equilibrium and produces a finite cost Juc, which tends to the cost of the slow regulator a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the estimation of asymptotic stability regions: State of the art and new proposals

    Publication Year: 1985, Page(s):747 - 755
    Cited by:  Papers (241)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1048 KB)

    This paper deals with the problem of the estimation of regions of asymptotic stability for continuous, autonomous, nonlinear systems. The first part of the work provides a comprehensive survey of the existing methods and of their applications in engineering fields. In the second part certain topological considerations are first developed and the "trajectory reversing method" is then presented toge... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimal-order Wiener filter for a system with exact measurements

    Publication Year: 1985, Page(s):773 - 776
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    Necessary and sufficient conditions for the existence of an optimal steady-state state estimator are derived under the assumption that this estimator is a linear functional of the measurements and a finite number of derivatives of the exact measurements. Our conditions are shown to be dual to the generalized Legendre-Clebsch conditions of the dual optimal singular regulator. A separation principle... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A globally convergent adaptive pole placement algorithm without a persistency of excitation requirement

    Publication Year: 1985, Page(s):795 - 798
    Cited by:  Papers (86)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    This paper presents an indirect adaptive control scheme for deterministic plants which are not necessarily minimum phase. Global convergence is established for the scheme in the sense that the closed-loop poles are asymptotically assigned for the given data sequence and the system input and output remain bounded for all time. A key feature of the scheme is that no persistency of excitation conditi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Reduced gradient computation in prediction error identification

    Publication Year: 1985, Page(s):776 - 778
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    One way to design practical identification algorithms using the prediction error method is to find a computationally efficient expression for the gradient of the prediction error cost function. Here, results on adjoint equations are used to derive an efficient gradient expression which reduces the computational burden of evaluating it. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Time scale modeling of sparse dynamic networks

    Publication Year: 1985, Page(s):714 - 722
    Cited by:  Papers (48)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (896 KB)

    This paper develops a time-scale approach to the decomposition and aggregation of dynamic networks with dense and sparse connections. Two parameters are used to characterize time-scale and weak coupling properties. Bounds in terms of these parameters determine when there are two time-scales in sparse networks. Simplified models of the slow and fast subsystems are proposed and physical interpretati... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linearization of nonlinear systems about constant operating points

    Publication Year: 1985, Page(s):804 - 808
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (544 KB)

    For bilinear-realizable nonlinear systems described by a Volterra series, an input-output definition of the linearized system about a constant operating point is given. This definition is then compared to the usual notion of linearization in terms of a bilinear realization of the nonlinear system. Properties of the linearized system with respect to the original nonlinear system are developed, and ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The generalized matrix continued-fraction descriptions in the second Cauer form

    Publication Year: 1985, Page(s):813 - 816
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (472 KB)

    This note presents two generalized matrix continued-fraction descriptions in the second Cauer form obtained from a nonsingular rational matrix and/or polynomial matrix fraction descriptions. Computational algorithms are developed for the expansion and inversion of the generalized matrix continued-fraction descriptions which are useful in developing applications to multivariable control systems. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame